Pennsylvania, 2007

Heavy Snow in Pennsylvania, March 16 to 17, 2007

March 16 to 17, 2007 · NWS CLE · 3 events in 3 counties and zones

A large area of low pressure tracked north along the Mid-Atlantic Coast on March 16th and 17th. The low pressure moved along the New England Coast and then into Canada by the 18th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A large area of low pressure tracked north along the Mid-Atlantic Coast on March 16th and 17th. The low pressure moved along the New England Coast and then into Canada by the 18th. The northerly winds across the area caused by this low pressure allowed for a combination of lake enhanced and lake effect snow to develop across Northwest Pennsylvania during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 16, 2:15 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 16, 2:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
315 AM EDT FRI MAR 16 2007

.SHORT TERM FORECAST (TONIGHT THROUGH SATURDAY)...
FOLLOWED THE EVOLUTION OF THE GFS THROUGH THE SHORT TERM.  MODELS
SHOW A DEEPENING UPPER TROF ACROSS THE GREAT LAKES THROUGH THE NEXT
48 HOURS.  THIS WILL PHASE WITH A DEVELOPING COASTAL LOW AND BRING
SNOW TO THE AREA PRIMARILY THE EASTERN HALF OF THE AREA.  HEADLINES
WILL REACH UP TO OUR EASTERN BORDER BUT FOR NOW WILL LET THAT BE THE
EXTENT ALTHOUGH WE COULD APPROACH ADVISORY CRITERIA ACROSS THE
EASTERN COUNTIES.  AS ALWAYS...WITH THESE COASTAL LOWS...A TRACK
SLIGHTLY WEST OF FORECAST COULD MAKE A BIG DIFFERENCE ACROSS NERN OH
AND NWRN PA. FOR NOW WILL INCREASE SNOW TOTALS A BIT AND LET THE DAY
CREW TAKE ANOTHER LOOK.

FOR TODAY THE LOW MOVES FROM SOUTH CAROLINA TO THE VIRGINIA COAST.
GFS SHOWS MOISTURE BEING PULLED BACK WEST INTO THE AREA ALTHOUGH
INITIALLY LOW LEVEL DRY INFLOW WILL BE A PROBLEM.  WILL ALLOW FOR A
CHANCE OF SNOW DURING THE MORNING EAST BUT MOST PRECIP WILL FALL
DURING THE AFTERNOON. THE LOW MOVES QUICKLY NORTHEAST TO LONG ISLAND
BY SAT 12Z.  GFS STILL KEEPS MOISTURE ACROSS THE EASTERN THIRD OF
THE AREA BUT DYNAMICS HAVE LIFTED OUT OF THE AREA AND BY 12Z GFS
SHOWS SUBSIDENCE ACROSS THE AREA. STILL CONCERNED HOWEVER WITH THE
POSSIBILITY OF LAKE EFFECT SNOW SHOWERS.  TEMPERATURES REALLY
MARGINAL WITH -12 TO -14C AT 850MB AND ONLY A PARTIALLY OPEN LAKE
BUT SHOULD BE GOOD FOR SNOW SHOWERS LATE TONIGHT AND SATURDAY.  SNOW
TOTALS TODAY WILL BE 2 TO 4 INCHES ACROSS THE FAR EASTERN COUNTIES
AND WILL FALL OFF QUICKLY WEST. WILL GO WITH UP TO 3 INCHES TONIGHT
AND SATURDAY.

&&

.AVIATION(06Z-06Z)...
THE BAROCLINIC ZONE IS STARTING TO BECOME ACTIVE SOUTH OF THE OHIO
RIVER AS LOW PRES DEVELOPS ALONG THE FRONT OVER THE SOUTHEASTERN
STATES. AS THE LOW CONTINUES TO DEVELOP AND MOVE NE TODAY...ATLC
MOISTURE SHOULD SPREAD INTO THE AREA DURING THE LATE MORNING AND
AFTERNOON. THIS COLD CONVEYOR BELT MOISTURE COMBINED WITH LIFT FROM
THE INVERTED SFC TROUGH AND WEAK ISENTROPIC LIFT SHOULD ALLOW FOR A
PERIOD OF SNOW SPREADING NORTHWARD LATE THIS MORNING INTO EARLY THIS
AFTERNOON. SNOW IS FCST TO START AT CAK...MFD...YNG 14-16Z AND CLE
AND ERI AROUND 18Z. EXPECT THE HIGHER ACCUMULATING SNOW TO BE AT
CAK/YNG/ERI WHERE THE BEST ISENTROPIC LIFT IS LOCATED THIS AFTERNOON
INTO EARLY THIS EVENING. VSBYS COULD LOWER TO LIFR AT TIMES AT THESE
PLACES...ESPECIALLY ERI AND YNG. CLE AND MFD WILL BE ON THE WESTERN
EDGE FOR MOST OF THE EVENT...BUT STILL EXPECT SOME LIGHT SNOW WITH
IFR CONDITIONS TO MOVE INTO THESE SITES AS WELL. AS FOR SNOW
AMTS...CLE...MFD AND CAK MAY SEE 1-3 INCHES THIS AFTERNOON INTO THIS
EVENING...WITH YNG POSSIBLY SEEING 2-4 INCHES...AND ERI 3-6 INCHES
BY 06Z. FOR FDY AND TOL...IT WILL BE TOUGH TO SEE MUCH SNOW IN THESE
AREAS AS THEY ARE JUST TOO FAR WEST. HOWEVER...THE BEST CHANCE FOR
MVFR CONDITIONS AND LIGHT SNOW IS AFTER 00Z.

&&

.LONG TERM(SUNDAY THRU THU)...
NO BIG CHANGES MADE TO THE PREVIOUS EXTENDED FORECAST. LARGE UPPER
LEVEL TROF EXITING THE EAST EARLY IN PERIOD. PROGRESSIVE UPPER LEVEL
FLOW BRINGS WEAK RIDGE INTO THE GREAT LAKES AREA AT THE END OF THE
PERIOD.  TEMPERATURES GO FROM BELOW NORMAL ON SUNDAY TO MOST OF
THE EXTENDED PERIOD HAVING TEMPERATURES NEAR NORMAL UNTIL END OF
PERIOD WHEN SW FLOW PUSHES TEMPERATURES ABOVE.  HIGH PRESSURE MOVES
OFF TO THE EAST SUNDAY WITH WARM FRONT MOVING THROUGH ON MONDAY
FOLLOWED QUICKLY BY A COLD FRONT LATE MONDAY NIGHT.  CARRIED JUST A
SLIGHT CHANCE OF SHOWERS ON WEDNESDAY AS A WARM FRONT MOVES THROUGH.
THEN FAIR AND MILD THURSDAY BEING IN THE WARM SECTOR WITH
TEMPERATURES CLIMBING ABOUT 5 TO 10 DEGREES ABOVE NORMAL.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...TK
LONG TERM...WCR
AVIATION...MRD
Hazardous weather outlook, Mar 16, 5:45 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
645 AM EDT FRI MAR 16 2007

OHZ003-006>013-017>022-027>032-036>038-047-171045-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-KNOX-
645 AM EDT FRI MAR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>149-162>169-171045-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-WILLOWICK TO GENEVA-
ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-THE-
LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
645 AM EDT FRI MAR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-023-033-089-PAZ001>003-171045-
ASHTABULA INLAND-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
645 AM EDT FRI MAR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP BY AFTERNOON AND CONTINUE INTO THE OVERNIGHT
HOURS. ALTHOUGH ACCUMULATIONS ARE EXPECTED TO REMAIN BELOW WARNING
CRITERIA...A TOTAL OF 3 TO 6 INCHES OF SNOW IS POSSIBLE BY
SATURDAY MORNING ACROSS PORTIONS OF EXTREME NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Crawford

When
March 16, 6:00 AM EST to March 17, 9:00 AM EST
Where
Crawford forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Snow began during the morning hours of the 16th, and continued through the afternoon. By evening, between 3.0 and 5.0 inches of snow fell across the area. The snow continued overnight and ended the next morning. Snowfall totals ranged between 6.0 and 12.0 inches. Storm totals included 7.0 inches in Titusville, and 10.0 inches in Centerville.

Heavy Snow, Southern Erie

When
March 16, 7:00 AM EST to March 17, 9:00 AM EST
Where
Southern Erie forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Snow began during the morning hours of the 16th, and continued through the afternoon. By evening, between 4.0 and 6.0 inches of snow fell across the area. The snow continued overnight, and ended on the morning of the 17th. By the end of the event, Waterford had picked up 11.0 inches, and Corry received 10.3 inches. Colt Station reported 14.0 inches.

Heavy Snow, Northern Erie

When
March 16, 8:00 AM EST to March 17, 9:00 AM EST
Where
Northern Erie forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Snow began during the morning hours of the 16th, and continued through the afternoon. By evening, snowfall amounts ranged between 4.0 and 6.0 inches. The snow continued overnight, and ended during the morning hours of the 17th. Snowfall totals included 11.0 inches in Northeast, 8.0 inches in Millcreek Township, and 7.8 inches in Lake City.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22708, 22709, 22714.